Kansas, 2004

Hail in Kansas, July 3, 2004

July 3, 2004 · NWS GID · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 3, 2:23 PM CST, 9 hours 13 minutes earlier.

Area forecast discussion, Jul 3, 2:23 PM CST, 9 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
323 PM CDT SAT JUL 3 2004

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...MAIN CONCERNS WILL BE
PRECIPITATION CHANCES AND AFTERNOON TEMPERATURES. VISIBLE SATELLITE
IMAGERY SHOWS MAINLY CLEAR SKIES ACROSS KANSAS AND NEBRASKA AS OF
1845Z.  SOME CONVECTION STARTING TO FIRE IN EASTERN WYOMING AND
WESTERN SOUTH DAKOTA. SURFACE RIDGE CURRENTLY IN SOUTHWEST
NEBRASKA...WITH SOUTHERLY FLOW STARTING UP THROUGH EASTERN
COLORADO/WESTERN KANSAS. FRONT/DRYLINE WAS EVIDENT IN EXTREME WESTERN
SECTIONS OF THE NEBRASKA PANHANDLE AT 19Z. ON WATER VAPOR IMAGERY...
TWO SHORT WAVES WHICH WILL AFFECT THE AREA CAN BE SEEN. THE FIRST IS
IN NORTHEAST WYOMING...AND IT IS SLOWLY SWINGING TO THE SOUTHEAST.
THE SECOND WAVE IS IN SOUTHERN CALIFORNIA MOVING SLOWLY TO THE EAST.
LAPS CAPE VALUES WERE RUNNING FROM NEAR 900 IN WESTERN SECTIONS OF
THE FORECAST AREA TO 3000 J/KG IN THE EAST.

EXPECT SHORT WAVE MOVING OUT OF WYOMING TO HELP TRIGGER
THUNDERSTORMS ALONG THE FRONT IN SOUTH DAKOTA/NEBRASKA PANHANDLE.
STORM WILL GENERALLY BE MOVING OUT OF THE SOUTHEAST...SO THEY
SHOULD FEED RIGHT DOWN INTO THE FORECAST AREA OVERNIGHT. SUBSIDENCE
BEHIND THE WAVE TOMORROW WILL ALLOW FOR MOSTLY SUNNY SKIES ONCE
AGAIN.  THE SHORT WAVE SEEN IN CALIFORNIA THIS AFTERNOON IS
FORECAST BY THE ETA/GFS TO MOVE TO THE NORTHEAST TONIGHT AND INTO
EASTERN COLORADO BY 05/00Z.  AS WAVE MOVES THROUGH NEBRASKA...IT
WILL HELP TRIGGER THUNDERSTORMS ONCE AGAIN TOMORROW EVENING AND MOVE
TO ACROSS THE FORECAST AREA DURING THE NIGHT.  STRONG UPPER LEVEL
TROUGH AND SURFACE FRONT WILL BE DROPPING SOUTH ACROSS THE NORTHERN
PLAINS ON MONDAY.  EXPECT WIDE SPREAD CONVECTION ALONG AND BEHIND
THE FRONT ON MONDAY.  NORTH CENTRAL KANSAS COUNTIES MAY STILL SEE
WARM CONDITIONS MONDAY AFTERNOON AHEAD OF THE COLD FRONT.

.LONG TERM...TUESDAY THROUGH SATURDAY.  THE CENTRAL PLAINS WILL BE
IN NORTHWEST FLOW PATTERN TUESDAY BEHIND SHORTWAVE TROF.  TEMPS WILL
TREND COOLER FOLLOWING FROPA...WITH DRY WX IN SUBSIDENCE BEHIND THE
WAVE.  HEIGHTS THEN RISE THROUGH MID WEEK WITH RIDGING AHEAD OF
DEEPENING LOW OVER ALBERTA...WITH TEMPERATURES MODERATING THROUGH
DAY7.  LATEST GFS SUGGESTING OUTSIDE CHANCE FOR ELEVATED CONVECTION
TUESDAY NIGHT WITH RETURN OF WARM AIR ADVECTION AND INCREASING LOW
LEVEL JET.  CHANCES ATTM APPEAR TOO SLIM TO WARRANT MENTION
ESPECIALLY GIVEN HIGHER PROBABILITIES EARLIER IN THE WEEK FROM
OVERNIGHT MCS ACTIVITY.  EXTENDED REMAINS DRY FOR NOW AND
TIMING/PLACEMENT OF PACIFIC TROF WILL BE MONITORED.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

NELSON/FAY
Hazardous weather outlook, Jul 3, 5:53 PM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
653 PM CDT SAT JUL 3 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-041200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
653 PM CDT SAT JUL 3 2004

...SEVERE THUNDERSTORM WATCH UNTIL 2 AM CDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ACROSS SOUTHERN SOUTH DAKOTA AND WESTERN
NEBRASKA WILL ORGANIZE AND MOVE SOUTHEAST AND APPROACH THE OUTLOOK
AREA AFTER 9 PM. THUNDERSTORM WIND GUSTS TO 70 MPH...GOLFBALL SIZE
HAIL...AND LOCALLY HEAVY RAINFALL ARE THE PRIMARY HAZARDS FROM THE
STORMS. INITIAL STORM MOVEMENT WILL BE EAST SOUTHEAST AROUND 20
MPH...BUT WILL ACCELERATE AS THE STORMS ORGANIZE. LOCALIZED FLASH
FLOODING IS POSSIBLE...DUE TO SATURATED GROUND CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA LATE SUNDAY
AFTERNOON AND OVERNIGHT...WITH ISOLATED CHANCES FOR LARGE HAIL
AND LOCALLY HEAVY RAINFALL POSSIBLE ONCE AGAIN.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL EXIST MONDAY AND MONDAY
NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 9 PM.

&&

FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER
SERVICE WEB-PAGE...

HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)

FAY/T

In the hours before

Local storm report, Jul 3, 7:30 PM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
830 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TSTM WND GST     6 N BERTRAND            40.61N 99.63W
07/03/2004  70 MPH           PHELPS             NE   TRAINED SPOTTER

&&

LAWRENCE
Special weather statement, Jul 3, 7:57 PM CST, 3 hours 39 minutes before
KSZ005>007-017>019-NEZ039>041-046>049-061>064-074>077-084>087-040400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
857 PM CDT SAT JUL 3 2004

...STRONG WINDS LIKELY AHEAD OF APPROACHING THUNDERSTORMS...

A STRONG GUST FRONT OUT AHEAD OF A LINE OF THUNDERSTORMS WILL MOVE
EAST ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL NEBRASKA AND NORTH
CENTRAL KANSAS THROUGH 11 PM.  AT 855 PM...THE LEADING EDGE OF THIS
LINE STRETCHED ALONG A LINE FROM LOUP CITY TO MINDEN TO ALMA
NEBRASKA.  THIS LINE OF STRONG WINDS WILL REACH THE HIGHWAY 281
CORRIDOR OF NEBRASKA BY 930 PM...AND INTO PHILLIPS...SMITH...ROOKS...
AND OSBORNE COUNTIES IN KANSAS BY 945 PM.  THE GUST FRONT WILL
CONTINUE MOVING EAST...REACHING ALONG A LINE FROM NEAR FULLERTON TO
YORK TO HEBRON NEBRASKA...AND ACROSS JEWELL AND MITCHELL COUNTIES IN
KANSAS BY 1030 PM.

AS THE GUST FRONT MOVES THROUGH THE AREA...WINDS WILL LIKELY GUST TO
BETWEEN 50 AND 60 MPH...WHICH MAY PRODUCE SOME MINOR DAMAGE.  SHOWERS
AND THUNDERSTORMS WILL THEN FOLLOW ABOUT 20 TO 30 MILES BEHIND THE
INITIAL GUST OF WIND.

LAWRENCE
Local storm report, Jul 3, 8:05 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
905 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0819 PM     TSTM WND DMG     ELWOOD                  40.59N 99.86W
07/03/2004                   GOSPER             NE   COUNTY OFFICIAL

            10 FT. 2-4 INCH DIAMETER TREES DOWN. WINDS ESTIMATED AT
            50-60 MPH.

&&

LAWRENCE
Local storm report, Jul 3, 8:07 PM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
907 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TSTM WND GST     4 E AXTELL              40.48N 99.05W
07/03/2004  64 MPH           KEARNEY            NE   PUBLIC

            E-SPOTTER REPORT.

&&

LAWRENCE
Special weather statement, Jul 3, 11:00 PM CST, 36 minutes before
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-040530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1200 AM CDT SUN JUL 4 2004

...SEVERE THUNDERSTORM WATCH 542 HAS BEEN CANCELED...

THE AREA OF SEVERE THUNDERSTORMS HAS WEAKENED OR MOVED OUT OF THE
REGION AND NO ADDITIONAL SEVERE WEATHER IS EXPECTED.
HOWEVER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE SOUTH OF HIGHWAY 6 AND EAST OF HIGHWAY 81 THROUGH 2 AM CDT.

10

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rooks

When
July 3, 11:36 PM CST
Where
Rooks County, Palco
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.250, -99.567

Hail, Rooks

When
July 3, 11:45 PM CST
Where
Rooks County, Plainville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.233, -99.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411086, 5411087.